Be alert to underlying issues
Overburdened primary practitioners faced with complaints about sleep and anxiety understandably turn to medication rather than taking time to discuss the reasons for these problems or to describe nonmedication approaches to relief of symptoms. Even insured patients may have very limited options for “covered” psychiatric consultation, as many competent psychiatrists have moved to a cash-only system. It is easier to renew prescriptions than to counsel patients or refer them, and many primary care practitioners have limited experience with diagnosing causes of anxiety and insomnia, much less alternative medication approaches.
Psychiatrists should be aware of the frequency of underlying mood disorders that include sleep and anxiety as prominent symptoms; in fact, these symptoms are often what motivates patients to pursue treatment. It is critical to obtain not only a personal history of symptoms beginning in childhood up to the present, but also a family history of mood and anxiety problems. Mood dysregulation disorders are highly hereditary and a family history of mania or psychosis should raise concern about the cause of symptoms in one’s patient. A strong personal and/or family history of alcohol abuse and dependence may cover underlying undiagnosed mood dysregulation. Primary care physicians may not recognize mood dysregulation unless a patient is clearly manic or psychotic.
There is a cohort of patients who do well on antidepressant medication, but anorgasmia, fatigue, and emotional blunting are common side effects that affect compliance. When patients have unexpected responses to SSRI medications such as euphoria, agitation, anxiety, insomnia, and more prominent mood swings, primary care physicians may add a benzodiazepine, expecting the problem to abate with time. Unfortunately, this often leads to ongoing use of benzodiazepines, since attempts to stop them causes withdrawal effects that are indistinguishable from the original anxiety symptoms.
Most psychiatrists are aware that some patients need mood stabilization rather than mood elevation to maintain an adequate baseline mood. Lithium, anticonvulsants, and second-generation antipsychotics may be effective without adding antidepressant medication. Managing dosing and side effects requires time for follow-up visits with patients after initiating treatment but leads to more stability and better outcomes.
Benzodiazepines are appropriate and helpful in situations that cause transient anxiety and with patients who have done poorly with other options. Intermittent use is key to avoiding tolerance and inevitable dose increases. Some individuals can take low daily doses that are harmless, though these likely only prevent withdrawal rather than preventing anxiety. The placebo effect of taking a pill is powerful. And some patients take more doses than they admit to. Most practitioners have heard stories about the alprazolam that was accidentally spilled into the sink or the prescription bottle of diazepam that was lost or the lorazepam supply that was stolen by the babysitter.
These concepts are illustrated in case examples below.
Ms. A, a 55-year-old married female business administrator, admitted to using zolpidem at 40 mg per night for the past several months. She began with the typical dose of 10 mg at bedtime prescribed by her internist, but after several weeks, needed an additional 10 mg at 2 a.m. to stay asleep. As weeks passed, she found that she needed an additional 20 mg when she awoke at 2 a.m. Within months, she needed 20 mg to initiate sleep and 20 mg to maintain sleep. She obtained extra zolpidem from her gynecologist and came for consultation when refill requests were refused.
Ms. A had a family history of high anxiety in her mother and depressed mood in multiple paternal relatives, including her father. She had trouble sleeping beginning in adolescence, significant premenstrual dysphoria, and postpartum depression that led to a prescription for sertraline. Instead of feeling better, Ms. A remembers being agitated and unable to sleep, so she stopped it. Ms. A was now perimenopausal, and insomnia was worse. She had gradually increased wine consumption to a bottle of wine each night after work to “settle down.” This allowed her to fall asleep, but she inevitably awoke within 4 hours. Her internist noted an elevation in ALT and asked Ms. A about alcohol consumption. She was alarmed and cut back to one glass of wine per night but again couldn’t sleep. Her internist started zolpidem at that point.
The psychiatrist explained the concepts of tolerance and addiction and a plan to slowly taper off zolpidem while using quetiapine for sleep. She decreased to 20 mg of zolpidem at bedtime with quetiapine 50 mg and was able to stay asleep. After 3 weeks, Ms. A took zolpidem 10 mg at bedtime with quetiapine 75 mg and again, was able to fall asleep and stay asleep. After another 3 weeks, she increased quetiapine to 100 mg and stopped zolpidem without difficulty. This dose of quetiapine has continued to work well without significant side effects.
Ms. B, a 70-year-old married housewife, was referred for help with longstanding anxiety when her primary care doctor recognized that lorazepam, initially helpful at 1 mg twice daily, had required titration to 2 mg three times daily. Ms. B was preoccupied with having lorazepam on hand and never missed a dose. She had little interest in activities beyond her home, rarely socialized, and had fallen twice. She napped for 2 hours each afternoon, and sometimes had trouble staying asleep through the night.
Ms. B was reluctant to talk about her childhood history of hostility and undermining by her mother, who clearly preferred her older brother and was competitive with Ms. B. Her father traveled for work during the week and had little time for her. Ms. B had always seen herself as stupid and unlovable, which interfered with making friends. She attended college for 1 year but dropped out to marry her husband. He was also anxious and had difficulty socializing, but they found reassurance in each other. Their only child, a son in his 40s, was estranged from them, having married a woman who disliked Ms. B. Ms. B felt hopeless about developing a relationship with her grandchildren who were rarely allowed to visit. Despite her initial shame in talking about these painful problems, Ms. B realized that she felt better and scheduled monthly visits to check in.
Ms. B understood the risks of using lorazepam and wanted to stop it but was terrified of becoming anxious again. We set up a very slow tapering schedule that lowered her total dose by 0.5 mg every 2 weeks. At the same time, she began escitalopram which was effective at 20 mg. Ms. B noted that she no longer felt anxious upon awakening but was still afraid to miss a dose of lorazepam. As she felt more confident and alert, Ms. B joined a painting class at a local community center and was gratified to find that she was good at working with watercolors. She invited her neighbors to come for dinner and was surprised at how friendly and open they were. Once she had tapered to 1 mg twice daily, Ms. B began walking for exercise as she now had enough energy that it felt good to move around. After 6 months, she was completely off lorazepam, and very grateful to have discovered her capacity to improve her pleasure in life.